Alert archive / New Mexico / High Wind Watches in 2017

High Wind Watch 20, NWS Midland/Odessa, TX

April 26, 2017Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Apr 26, 2017, 3:09 AM MDT for Eddy County, New Mexico. It took effect at Apr 27, 2017, 11:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 26, 2017, 3:09 AM MDT (09:09 UTC)
In effect from
Apr 27, 2017, 11:00 AM MDT
Expired
Apr 27, 2017, 3:15 AM MDT
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 09:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4180 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

648 
WWUS74 KMAF 260909
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
409 AM CDT Wed Apr 26 2017

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS
WEDNESDAY AFTERNOON AND EVENING...

.Yet another upper level storm system will bring strong winds to
the region Thursday. The higher elevations will see the strongest
winds, but advisory level winds will be possible across the
adjacent plains.

NMZ027-TXZ258-262215-
/O.EXP.KMAF.HW.W.0022.000000T0000Z-170426T0900Z/
/O.NEW.KMAF.HW.A.0020.170427T1700Z-170428T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
309 AM MDT Wed Apr 26 2017

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...

* TIMING...Wednesday afternoon and evening.

* WINDS...West 30 to 50 mph with gusts near 65 mph.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous 
high wind event. Sustained winds of at least 40 mph, or gusts of 
58 mph or stronger may occur. Continue to monitor the latest 
forecasts.

&&

$$

rhluchan
4 follow-up statements
586 
WWUS74 KMAF 260912 
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
412 AM CDT Wed Apr 26 2017

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS 
WEDNESDAY AFTERNOON AND EVENING...

.Yet another upper level storm system will bring strong winds to
the region Thursday. The higher elevations will see the strongest
winds, but advisory level winds will be possible across the
adjacent plains.

NMZ027-TXZ258-262200-
/O.CON.KMAF.HW.A.0020.170427T1700Z-170428T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
312 AM MDT Wed Apr 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...Wednesday afternoon and evening.

* WINDS...West 30 to 50 mph with gusts near 65 mph.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
603 
WWUS74 KMAF 261026 CCA
NPWMAF

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Midland/Odessa TX
526 AM CDT Wed Apr 26 2017

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS 
THURSDAY AFTERNOON AND EVENING...

.Yet another upper level storm system will bring strong winds to
the region Thursday. The higher elevations will see the strongest
winds, but advisory level winds will be possible across the
adjacent plains.

NMZ027-TXZ258-262230-
/O.COR.KMAF.HW.A.0020.170427T1700Z-170428T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
426 AM MDT Wed Apr 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...Thursday afternoon and evening.

* WINDS...West 30 to 50 mph with gusts near 65 mph.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
846 
WWUS74 KMAF 261932
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
232 PM CDT Wed Apr 26 2017

...HIGH WIND WATCH IN EFFECT FOR THE GUADALUPE MOUNTAINS THURSDAY
AFTERNOON AND EVENING...

.Yet another upper level storm system will bring strong winds to
the region Thursday. The higher elevations will see the strongest
winds, but advisory level winds will be possible across the
adjacent plains.

NMZ027-TXZ258-271000-
/O.CON.KMAF.HW.A.0020.170427T1700Z-170428T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
132 PM MDT Wed Apr 26 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

* TIMING...Thursday afternoon and evening.

* WINDS...West 30 to 50 mph with gusts near 65 mph.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph, or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
230 
WWUS74 KMAF 270915
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
415 AM CDT Thu Apr 27 2017

...HIGH WIND WARNING IN EFFECT FOR THE GUADALUPE MOUNTAINS 
THIS AFTERNOON AND EVENING...

...WIND ADVISORY IN EFFECT FOR SOUTHEAST NEW MEXICO...THE VAN
HORN AND HIGHWAY 54 CORRIDOR...THE DAVIS MOUNTAINS...THE UPPER
TRANS PECOS AND THE CENTRAL AND WESTERN PERMIAN BASIN THIS
AFTERNOON...

.Yet another upper level storm system will bring strong winds to
the region today. The Guadalupe Mountains will see the highest 
winds, but strong winds will also spread east into the plains. 
Winds will likely diminish soon after sunset.

NMZ027-TXZ258-272230-
/O.UPG.KMAF.HW.A.0020.170427T1700Z-170428T0300Z/
/O.NEW.KMAF.HW.W.0023.170427T1700Z-170428T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
315 AM MDT Thu Apr 27 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM
MDT THIS EVENING...

* TIMING...This afternoon and evening.

* WINDS...West 40 to 50 mph with gusts near 65 mph.

* IMPACTS...Severe turbulence near the mountains will be 
  hazardous for light low flying aircraft. These winds could 
  make driving difficult for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

NMZ028-029-033-034-TXZ045-046-050-051-057>062-067-074-272230-
/O.NEW.KMAF.WI.Y.0018.170427T1700Z-170428T0100Z/
Eddy County Plains-Northern Lea County-Central Lea County-
Southern Lea County-Gaines-Dawson-Andrews-Martin-
Van Horn and Highway 54 Corridor-
Reeves County and Upper Trans Pecos-Loving-Winkler-Ector-Midland-
Ward-Davis/Apache Mountains Area-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Tatum, Hobbs, Lovington, Eunice, Jal, Seminole, Lamesa, Andrews, 
Stanton, Van Horn, Pecos, Mentone, Kermit, Odessa, Midland, 
Monahans, Alpine, and Fort Davis
415 AM CDT Thu Apr 27 2017 /315 AM MDT Thu Apr 27 2017/

...WIND ADVISORY IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
8 PM CDT /7 PM MDT/ THIS EVENING... 

* TIMING...This afternoon.

* WINDS...Southwest 25 to 40 mph with gusts to 55 mph. 

* IMPACTS...Motorists should exercise caution while driving. Be
  alert to sudden gusts of wind which may cause you to lose
  control of your vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

rhluchan

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Apr 26, 2:58 AM MDT, 11 minutes earlier.

Area forecast discussion, Apr 26, 2:58 AM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
358 AM CDT Wed Apr 26 2017

.DISCUSSION...

After a very hot and windy day yesterday, today will be much cooler
with quite a bit less wind. A Pacific cold front has moved through
much of the region while another front is slowly edging south across
the Southern High Plains. A few showers have developed on radar,
but have not seen anything reach the ground due to the very dry
airmass at the surface. A more CP airmass will spill in across the
area today behind the second cold front. Strong winds this
morning will subside through the day becoming light and variable
this afternoon everywhere except the far southern CWA. Here fire
weather will be a concern. High temperatures will be about 15 to
20 degrees cooler today behind the front.

The upper trough responsible for the nicer day today will shift east
only to be replaced by another storm system to round out the week. A
strong jet stream embedded in NW mid level flow will develop across
the Rockies Thursday. This will translate to another windy, hot day
tomorrow into Friday. Will hoist another High Wind Watch for the
Guadalupe Mountains with other wind products likely to follow for
surrounding areas. Westerly, downslope flow will send temperatures
soaring back above normal Thursday afternoon. A high fire danger
is also expected in locations that have yet to green-up. Please
see the fire wx discussion below.

A weak cold front will make a run at the area Friday morning before
lifting north in response to a shortwave digging across the
Rockies. This wave will help deepen an upper trough over the Four
Corners. The position of the trough is not great for bringing
precipitation to our region, but a few showers and storms can't be
ruled out, especially on Saturday. Temperatures cool quite a bit
Saturday, but a stronger front brings even colder air Saturday
night. Temperatures will fall sharply by Sunday morning with many
locations seeing lows in the 30's and low 40's. A freeze is even
possible across northern Lea County. Further north, portions of
the TX Panhandle could see accumulating snow!

The cooler conditions don't last long as westerly mid level flow
returns early next week along with well above normal temperatures.

&&

.FIRE WEATHER...

WV imagery shows the upper trough approaching West Texas and
Southeast New Mexico, and this feature should be east of the region
by 18Z this afternoon.  At the sfc, latest obs show very poor
recovery along the Rio Grande at 06Z, w/RH blo 15% for a good chunk
of BBNP.  Further north, a cold front is working its way south, and
will veer 20' winds to NW and become gusty later this morning. While
RFTI will be high only in the Guadalupes today, Fire Danger west of
the Pecos will be mostly very high to extreme, w/critical 20' winds
at the higher elevations.  Therefore, we'll issue a RFW for the
Guadalupes south, then east thru the lwr Trans Pecos.  This should
not be a long event...mainly just afternoon hours until post-frontal
winds relax.

Thursday looks like a much more active fire wx day.  W/NW flow
aloft, and NW 20' winds backing to W and SW, recovery tonight will
be only poor-to-moderate at best, giving critical RH an early start
Thursday.  Increased 20' winds and a big rebound on temps will
result in critical RH all zones during the afternoon.  W/ERC at
normal across the Trans Pecos zone, and near-normal Southern Plains,
and RFTIs high-to extreme north of Candelaria-to-Big Lake, much of
the area is a candidate for a Fire Wx Watch.  However, w/areas east
of the Texas/NM border greened-up, these areas can be shaved off.

More critical fire wx will be possible as an upper trough approaches
the region over the weekend, but we'll mention that in the HWO for
now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     73  55  92  63 /  10   0   0   0
Carlsbad                       78  54  91  63 /   0   0   0   0
Dryden                         84  56  93  64 /   0   0   0   0
Fort Stockton                  79  59  94  65 /   0   0   0   0
Guadalupe Pass                 72  55  82  59 /   0   0   0   0
Hobbs                          73  50  88  58 /   0   0   0   0
Marfa                          77  48  86  56 /   0   0   0   0
Midland Intl Airport           75  56  92  63 /   0   0   0   0
Odessa                         75  56  91  64 /   0   0   0   0
Wink                           78  54  93  64 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from noon today to 6 PM MDT this evening for
     Guadalupe Mountains.

     Fire Weather Watch Thursday afternoon for Guadalupe Mountains-
     Southeast Plains.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM
     CDT /6 PM MDT/ this evening for Big Bend Area-Davis/Apache
     Mountains Area-Guadalupe Mountains-Marfa Plateau-Terrell-
     Van Horn and Highway 54 Corridor.

     Fire Weather Watch from Thursday afternoon through Thursday
     evening for Big Bend Area-Davis/Apache Mountains Area-
     Guadalupe Mountains-Marfa Plateau-Presidio Valley-Reeves
     County and Upper Trans Pecos-Van Horn and Highway 54
     Corridor.

     High Wind Watch from Thursday morning through Thursday evening
     for Guadalupe Mountains.

&&

44/29
Hazardous weather outlook, Apr 25, 7:35 PM MDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
835 PM CDT Tue Apr 25 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-270145-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
835 PM CDT Tue Apr 25 2017 /735 PM MDT Tue Apr 25 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TONIGHT

Critical fire weather conditions are expected along and west of a
line from Tatum to Wink to Alpine. A Red Flag Warning is in effect
for these areas through this evening.

High winds will continue across the Guadalupe Mountains through much
of tonight and a High Wind Warning remains in effect for this area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Critical fire weather conditions are possible behind a cold front
Wednesday mainly over the Marfa Plateau and Big Bend.

High winds and critical fire weather conditions return Thursday and
Friday across western portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Local storm report, Apr 25, 11:26 PM MDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1226 AM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     NON-TSTM WND GST 4 S PINE SPRINGS        31.83N 104.81W
04/25/2017  M77.00 MPH       Culberson          TX   ASOS

1004 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
04/25/2017  M69.00 MPH       CULBERSON          TX   MESONET

            MEASURED AT THE WEST TEXAS MESONET

&&

RHLUCHAN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 3:51 AM MDTFire Weather WatchMAF10 hr
Apr 26, 3:51 AM MDTRed Flag WarningMAF14 hr
Apr 26, 1:28 PM MDTRed Flag WarningMAF32 hr

Nearby

High Wind Watches in New Mexico, 2017High Wind Watches in Texas, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.